North Dakota, 2025

Damaging Wind in North Dakota, May 8, 2025

May 8, 2025 · NWS BIS · 1 event in 1 county or zone

A line of showers and thunderstorms moved through western and central North Dakota along a cold front. One storm became severe producing 62 mph wind gusts at the Minot Airport in Ward County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A line of showers and thunderstorms moved through western and central North Dakota along a cold front. One storm became severe producing 62 mph wind gusts at the Minot Airport in Ward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 8, 5:32 PM CST, 1 hour 39 minutes earlier. Its key messages:

  • Critical fire weather conditions continue across much of western and central North Dakota this evening. Near-critical to critical fire weather conditions are probable again Saturday through Monday. See Fire Weather portion for details.
  • There is a chance (20-40 percent) of showers and thunderstorms this evening for mainly western and north central North Dakota.
  • Mainly dry with well above average temperatures and periodically breezy conditions this weekend.
  • Temperatures trend cooler after Monday next week, with more frequent chances for showers and thunderstorms.
Area forecast discussion, May 8, 5:32 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
632 PM CDT Thu May 8 2025

.KEY MESSAGES...

- Critical fire weather conditions continue across much of
  western and central North Dakota this evening. Near-critical
  to critical fire weather conditions are probable again
  Saturday through Monday. See Fire Weather portion for details.

- There is a chance (20-40 percent) of showers and thunderstorms
  this evening for mainly western and north central North
  Dakota.

- Mainly dry with well above average temperatures and
  periodically breezy conditions this weekend.

- Temperatures trend cooler after Monday next week, with more
  frequent chances for showers and thunderstorms.

&&

.UPDATE...
Issued at 632 PM CDT Thu May 8 2025

A line of showers and a few weak thunderstorms have developed
across the west and north central as a result of the weak upper-
level impulse moving through the region. These elevated storms
will continue moving east for the next few hours. Breezy
conditions will also continue until around sunset. Current
observations continue to support critical fire weather
conditions across portions of the northwest and central, so the
Red Flag Warning continues as planned. Overall, no major changes
needed for the forecast.

&&

.DISCUSSION...
Issued at 330 PM CDT Thu May 8 2025

Currently, quasi-zonal upper level flow over the Northern
Plains, as a ridge of high pressure flattens in response to an
embedded S/WV trough moving east across central Canada. Surface
trough extends from Hudson Bay back southwest across north
central ND into eastern Wyoming. WAA ahead of the trough/frontal
boundary has resulted in temperatures warming into the upper
70s to mid 80s early this afternoon, with upper 80s probably
north central at peak heating. Dry boundary layer along with
ample mixing has seen percent RH values already falling well
into the teens across central ND along the boundary from western
Morton County north through Ward and Rolette counties. Upper
teens to mid 20s percent RH elsewhere. Pressure gradient
tightened with the approach of the sfc trough, with gusty
southerly winds most locations today, with peak gusts ranging in
the 30-40 mph range (along with a handful of peak gusts to
around 45 mph). Thus, critical fire weather conditions def
present, with the Red Flag warning remaining valid. Near
critical fire weather conditions elsewhere.

Embedded mid level energy riding over the sfc trough/frontal
boundary is still expected to trigger elevated convection along
the trough later this aft/eve west and north central. Latest
satellite imagery has indeed shown a developing CU field along
the trough the past couple of hours. Soundings remain
dry/inverted V looking, so gusty winds will be possible with any
robust updraft. Dry lightning will also be a threat given the
dry conditions. Precip continues east through the evening, but
looks to diminish after 03Z into early Fri AM.

Quasi-zonal flow remains for Friday as an upper level ridge
starts to rebuild across the western CONUS. A dry boundary
layer remains as a ridge of sfc high pressure drifts southeast
into eastern North Dakota. Cooler temperatures tomorrow
associated with the sfc high, with surface winds becoming more
northeast/east and relatively light. Thus despite dry weather
and RH values in the 20-30 percent ranges, expect little fire
weather concerns for Friday.

Mid/upper level ridge rebuilds across the Northern Plains over
this coming weekend, with increasing southerly flow across the
Dakotas. Temperatures will warm well into the 80s to lower 90s
both days (warmest on Sunday when mid 90s will be possible).
Lack of any decent moisture return will maintain very dry
boundary layer conditions, with percent minimum humidity both
Sat and Sun in the mid teens to mid 20s, with a swath of lower
teens probable. With the likelihood of seeing breezy southerly
winds both days, fire weather concerns increase. However, where
the lower humidity and higher winds line up together are
somewhat uncertain. In addition, the overlap of dry/windy
weather with green or receptive fuels will also make headline
decisions tricky. For example, on Sunday the strongest winds are
forecast over our southeast, along with min RH values 15-20%.
But, this is also where HRB is highest (more green/less
receptive fuels), and our Fire Behavior tools give us zero
hours of Red Flag conditions and Rate of Spread relatively low.
Monday daytime looks very similar to Sunday.

Ridge nudges east Sunday night into Monday as a long wave trough
develops over the western CONUS, transitioning flow aloft to
southwesterly for our region. Some embedded energy looks to
bring a chance of showers/storms Sunday night. This flow
pattern remains in place for much of the week, with the base of
the upper trough eventually ejecting northeast through the Great
Plains. This flow pattern favors temperatures trending cooler
along with better and widespread precipitation chances across
western and central North Dakota after Monday next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 632 PM CDT Thu May 8 2025

VFR conditions are present are will prevail through the forecast
period. Breezy southwesterlies initially this evening, with a
line of weak showers and thunderstorms stretching from Golden
Valley to Bottineau counties slowly moving eastward. Some of
these elevated storms may make winds pretty erratic and gusty,
primarily impacting KDIK and KMOT for the next couple hours.
These storms should begin to fizzle out after sunset, along with
the breezy winds. Winds will veer through the night, becoming
northeasterly by midday Friday.

&&

.FIRE WEATHER...
Issued at 349 AM CDT Thu May 8 2025

Critical fire weather conditions ongoing this afternoon for much
of western and central North Dakota, and will continue into this
evening. Relative humidity values have dropped into the lower
teens some locations over central ND, and range in the mid
teens to around 20 percent elsewhere in the Red Flag area.
South-southwesterly winds as expected, gusting between 30 and
40 mph, with occasionally stronger gusts to around 45 mph. In
addition, there remains a chance for isolated thunderstorms late
in the afternoon and evening as a subtle mid level wave
interacts with a sfc trough/frontal boundary. Latest satellite
imagery has already shown an increasing CU field over western
into parts of north central ND, with CAMs remaining in decent
agreement with convection firing off after 1600 this aft and
continuing this evening. Gusty and erratic winds remain the
main hazard with inverted V soundings and cloud bases at around
10K ft AGL. Any cloud to ground lightning strikes could also
produce new fire starts with little moisture expected.

For Friday, minimum relative humidity will range from 20 to 30
percent (lowest west and north central), though winds will be
relatively light from the east/northeast.

Increasing southerly flow over the weekend will result in high
temperatures warming into the mid 80s to lower 90s (mid 90s
Sunday). A persistent dry boundary layer coupled with these
temperatures will result in daytime minimum humidity forecast
from 15 to 25 percent both Saturday and Sunday. The degree of
mixing could see lower RH values some places, with lower teens
very possible. Expected gusty southerly winds both days will
increase the possibility of near-critical to critical fire
conditions. Poor nighttime recoveries Saturday night 45 to 55
percent are also forecast. The uncertainty regarding future fire
weather headlines for Saturday will be where the stronger winds
and lower humidity values line up, and for Sunday it will be
where the hot/dry/windy weather lines up with the more receptive
fuels. Monday looks very similar to Sunday.

We expect improving fire weather conditions after Monday, as
forecast models are in fairly good agreement with a western
CONUS trough developing, pushing the ridge to our east. This
will result in temperatures trending cooler, relative humidity
higher, and more frequent and widespread chances for showers and
thunderstorms.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
NDZ001>005-009>013-017>022-033-034.

&&

UPDATE...Besson
DISCUSSION...NH
AVIATION...Besson
FIRE WEATHER...NH
Hazardous weather outlook, May 8, 5:33 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
633 PM CDT Thu May 8 2025

NDZ001>005-009>013-017>022-033-034-092345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Stark-
Morton-
633 PM CDT Thu May 8 2025 /533 PM MDT Thu May 8 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

A Red Flag Warning is in effect this evening. See
www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Near-critical to critical fire weather conditions are possible
during the daytime hours Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ023-025-031-032-035>037-040>047-050-092345-
Wells-Foster-Golden Valley-Billings-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh-
633 PM CDT Thu May 8 2025 /533 PM MDT Thu May 8 2025/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Near-critical fire weather conditions are expected this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Near-critical to critical fire weather conditions are possible
during the daytime hours Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ048-051-092345-
La Moure-Dickey-
633 PM CDT Thu May 8 2025

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Near-critical to critical fire weather conditions are possible
during the daytime hours Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Minot AFB radar (KMBX), 34 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ward

When
May 8, 7:11 PM CST to 7:13 PM CST
Where
Ward County, 1.46 mi SSE of (Mot)minot Intl Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
48.250, -101.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248529.